Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

September 19, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Sep 19, 2021, 2:42 PM MST for Cochise County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2021, 2:42 PM MST (21:42 UTC)
Expired
Sep 19, 2021, 3:15 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
40

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS85 KTWC 192142
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sun Sep 19 2021
 
AZZ508-512-192215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
242 PM MST Sun Sep 19 2021

...A strong thunderstorm will impact portions of northeastern Cochise
County through 315 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Pearce-Sunsites, or 15 miles southeast of Willcox,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bowie.

This includes the following highways...
 Interstate 10 near mile marker 365.
 Route 186 between mile markers 340 and 353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3199 10969 3210 10978 3233 10948 3212 10933
TIME...MOT...LOC 2141Z 238DEG 21KT 3208 10967 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 19, 2:18 PM MST, 24 minutes earlier.

Area forecast discussion, Sep 19, 2:18 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
218 PM MST Sun Sep 19 2021

.SYNOPSIS...
A weather system passing to the north will result in breezy winds
early this week and a return to dry conditions through Wednesday.
Later this week the door may open to a late monsoon moisture push
and increased chances for showers and storms across the area.

&&

.DISCUSSION...Today through Saturday.

A midlevel trough will push across the western U.S. today into
tomorrow. A few showers and storms will develop across our eastern
areas this afternoon before drier air filters in on the backside
of this system tomorrow. Tucson eastward will see the better
chances through this evening with the activity expected to be
fairly weak. Dry and warm mid levels will work against most
strong upward storm development. However, this will increase the
threat of gusty winds of 40+ mph with even weaker storms or
showers that are able to develop. Otherwise, a slight increase in
widespread winds is expected today and tomorrow with speeds of
10-15 mph gusting around 20 mph from the west to southwest. There
will be little change in temperature behind this system with max
temps still hovering around seasonal normals. Outside of a few
isolated showers or storms near the international border on
Monday, dry and warm weather will continue through Wednesday as
ridge remains situated over southern Arizona.

Wednesday will be the transition day as the ridge begins to weaken
and shift eastward with the entrance of the next Pacific trough.
An interesting weather set up looks to unfold for the latter half
of the week as this trough pushes towards the West Coast and an
impulse breaks away from the parent trough, reforming into a
closed low as it drifts southwestward off the California coast
through Friday. The trough to our west and ridge to our east
will initiate southerly flow over the area and an influx of low to mid
grade monsoonal moisture. Ensembles are in slightly better
agreement than yesterday in this pattern but still vary greatly in
timing and strength of this moisture push, leaving the forecast
details muddy. Current forecast reflects the introduction of at
least isolated showers and storms Thursday and Friday but stay
tuned as details become more clear in the coming days.

&&

.AVIATION...Valid through 21/00Z.
Generally SCT-BKN clouds 10k-13k ft MSL with isolated -SHRA/-TSRA
mainly E of KTUS/KOLS into this evening. Dry conditions with skies
becoming SKC overnight into Monday. Wind gusts greater than 35 kts
psbl vcnty -SHRA/-TSRA. Otherwise, SFC wind SWLY 10-14 kts and gusts
to 20 kts this afternoon becoming variable less than 12 kts
overnight into Monday morning. SFC wind Monday afternoon WLY/NWLY 8-
12 kts with a few gusts around 18 kts. Aviation not updated for TAF
amendments.

&&

.FIRE WEATHER...
After today, dry weather is expected through Wednesday outside of
a couple showers or storms near the international border on Monday
afternoon. Early in the week westerly winds will remain between
10 to 15 mph gusting around 20 mph before becoming more easterly
Tuesday into Wednesday. Drier air will continue to filter
in through the middle of this week with afternoon RH values
dropping to 15 to 25 percent Tuesday through Thursday. A
southerly moisture push is looking more likely for late this week
which will increase chances for showers and storms Thursday and
Friday. Temperatures remain near seasonal normals.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Carpenter
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 19, 2:42 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sun Sep 19 2021

AZZ508-512-192215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
242 PM MST Sun Sep 19 2021

...A strong thunderstorm will impact portions of northeastern Cochise
County through 315 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Pearce-Sunsites, or 15 miles southeast of Willcox,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowie.

This includes the following highways...
 Interstate 10 near mile marker 365.
 Route 186 between mile markers 340 and 353.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3199 10969 3210 10978 3233 10948 3212 10933
TIME...MOT...LOC 2141Z 238DEG 21KT 3208 10967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.